Missouri, 2025

Wildfire in Missouri, March 9, 2025

March 9, 2025 · NWS SGF · 1 event in 1 county or zone

A 497 acre wildfire occurred in southern Hickory County near Preston, MO. Firefighters from multiple departments battled the fire and and ultimately contained it.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A 497 acre wildfire occurred in southern Hickory County near Preston, MO. Firefighters from multiple departments battled the fire and and ultimately contained it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 9, 1:41 PM CST, 58 minutes earlier. Its key messages:

  • Elevated fire danger Monday with a Red Flag Warning in the afternoon for areas in southeast Kansas and southwest Missouri.
  • Scattered rain chances (10-40%) on Wednesday with highest chances south of I-44. Not everyone will see rain.
  • Watching a late-week system for severe storm potential.
Area forecast discussion, Mar 9, 1:41 PM CST, 58 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
241 PM CDT Sun Mar 9 2025

.KEY MESSAGES...

- Elevated fire danger Monday with a Red Flag Warning in the
  afternoon for areas in southeast Kansas and southwest
  Missouri.

- Scattered rain chances (10-40%) on Wednesday with highest
  chances south of I-44. Not everyone will see rain.

- Watching a late-week system for severe storm potential.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 235 PM CDT Sun Mar 9 2025

We've started out the day with plenty of sunshine and a nice warmup
from our 20s and 30s overnight temperatures to near 60 degrees area-
wide for our afternoon highs. Winds are light today with ridging
moving in, though there is a very dry airmass over the area, and
minimum relative humidities will drop into the 20s this afternoon
with the lowest values in the eastern half of the area. Thankfully,
the light winds are keeping fire danger limited today. Clear skies
and light winds tonight will allow low temperatures to drop into the
mid to high 30s.

Weak low-level low pressure pushing in from the north on Monday will
tighten the pressure gradient and bring stronger winds while
southerly flow continues to advect warmer and drier air into the
Ozarks. Sustained winds up to 15 mph with gusts up to 25 mph,
combined with the continued advection of warm dry air, will result
in elevated fire danger. Relative humidity will dip in to the 20%
range area-wide, but the fire danger will be greatest west of
Springfield where the winds will be strongest. Though criteria is
borderline, the setup is classic for critical fire danger, and a Red
Flag Warning has been issued for southeast Kansas and far
southwestern Missouri for tomorrow afternoon.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Issued at 235 PM CDT Sun Mar 9 2025

Lows Monday will be warm, in the mid to high 40s. Southerly flow and
sunny skies continue on Tuesday, and temperatures will continue on
the upward trend, with highs around 70 in the north to the upper 70s
along the AR border. It will still be dry for some, but winds will
be much calmer. Widespread fire danger is not expected, though there
could be some locally elevated fire danger in areas with higher
winds such as extreme southwest Missouri. This system will have
little to no impact on our warming trend, and highs are expected in
the mid-70s.

Another system will pass by on Wednesday, though models are taking
it farther south with each run. At the moment, it brings 20-40% PoPs
to areas south of I-44. Moisture and instability are lacking, so
widespread rain is not expected with any of its most probable tracks
at the moment, though a more northern track would result in a bit
more than a southerly track.

Ridging comes back in full force Thursday and warming continues.
There is high confidence in warm temperatures, and some locations
may approach 80 degrees Thursday.

The next big system to watch looks to be coming Friday, though at
Day 6 there is considerable uncertainty in timing and details. The
system could quicken or slow, bringing it earlier or farther into
the weekend. The most we know about it at the moment is that it has
prompted a Day 6 15% chance for severe weather from the Storm
Prediciton Center, which loosely translates into an eventual Slight
(level 2/5) risk. Along with all the other details of the system,
this could change, and will be monitored closely.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1222 PM CDT Sun Mar 9 2025

VFR conditions through the period. Light winds less than 5 kts
begin to slowly increase after 6Z, becoming out of the
southwest. Clear skies.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
KS...Red Flag Warning from 1 PM to 7 PM CDT Monday for KSZ073-097-
     101.
MO...Red Flag Warning from 1 PM to 7 PM CDT Monday for MOZ066-077-
     088.

&&

SHORT TERM...Nelson
LONG TERM...Nelson
AVIATION...Nelson
Hazardous weather outlook, Mar 9, 1:56 PM CST, 43 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
256 PM CDT Sun Mar 9 2025

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-102000-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
256 PM CDT Sun Mar 9 2025

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

  No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Elevated fire weather conditions are expected to develop across
the area on Monday and across portions of the area again on
Tuesday.

There are low chances for a few thunderstorms during the middle
of the week and again late next week.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Nelson

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Hickory

When
March 9, 2:39 PM CST to 5:51 PM CST
Where
Hickory forecast zone
Reported by
Fire Department/Rescue
Coordinates
37.941, -93.321 (the zone’s center; the record gives no point)

A 497 acre wild fire occurred in southern Hickory County near Preston, MO. Firefighters from multiple departments battled the fire and and ultimately contained it.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2025Every state in 2025This day in weather historyWarnings in Missouri, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1232511.